Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 324, NWS Jackson, MS

June 17, 2017Hinds County, Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 17, 2017, 4:57 AM CDT for Hinds County, Rankin County, Mississippi. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2017, 4:57 AM CDT (09:57 UTC)
Expired
Jun 17, 2017, 5:24 AM CDT
In force
27 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hinds County, MS, Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 22 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:21 AM CDTTSTM WND DMG4 Wsw Jackson, MSTREE DOWN NEAR WALMART. POWER OUTAGE TO SEVERAL BUSINESSES. DEBRIS FOUND NEAR DOLLAR TREE.
Jun 17, 5:33 AM CDTTSTM WND GST 502 Wnw Florence, MSTREE FELL ACROSS PINE RIDGE RD AND ONTO A POWER LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1367 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WUUS54 KJAN 170957
SVRJAN
MSC049-121-171100-
/O.NEW.KJAN.SV.W.0324.170617T0957Z-170617T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
457 AM CDT SAT JUN 17 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Rankin County in central Mississippi...
  Southeastern Hinds County in central Mississippi...

* Until 600 AM CDT

* At 456 AM CDT, a severe thunderstorm was located near Ridgeland,
  moving south at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Flowood around 515 AM CDT. 
  Pearl around 525 AM CDT. 
  Richland around 530 AM CDT. 
  Byram around 535 AM CDT. 
  Monterey around 540 AM CDT. 
  Florence around 545 AM CDT. 
  Star and Whites around 555 AM CDT. 
  Piney Woods around 600 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3245 9029 3245 9024 3240 9024 3240 9013
      3205 8995 3205 9034
TIME...MOT...LOC 0956Z 345DEG 21KT 3241 9022 

HAIL...1.25IN
WIND...60MPH
 
$$

22
1 follow-up statement
794 
WWUS54 KJAN 171024
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
524 AM CDT SAT JUN 17 2017

MSC049-121-171034-
/O.CAN.KJAN.SV.W.0324.000000T0000Z-170617T1100Z/
Rankin MS-Hinds MS-
524 AM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RANKIN AND
SOUTHEASTERN HINDS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3245 9029 3245 9024 3240 9024 3240 9013
      3205 8995 3205 9034
TIME...MOT...LOC 1021Z 345DEG 21KT 3225 9017 

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 4:08 AM CDT, 49 minutes earlier.

Area forecast discussion, Jun 17, 4:08 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
408 AM CDT Sat Jun 17 2017

.DISCUSSION...
Today and tonight: local radars were still lit up early this morning
along a line from Indianola to Jackson to Laurel where frequent
lightning and heavy rainfall were noted. This activity was being
maintained by a small closed low seen on water vapor imagery
spinning over east central Mississippi. This feature is expected to
track slowly south to the Mississippi/Alabama Gulf coast by this
evening. This will result in the greatest pops today being carried
over the southeast half of the CWA. Locally heavy rainfall will
remain possible with the storms today and fall over soils that
received abundant rainfall with yesterday's mcs. However, rainfall
rates/amounts are not expected to be great enough to warrant a Flash
Flood Watch this forecast package but wl need to be monitored
especially over our southeast most zones. Lowest pops and warmest
afternoon highs will be carried over our western zones where the
eastern periphery of the 592dam ridge will continue to inhibit
convection there. Normal highs run near 90F. Highs today will range
from the lower 90s west to the upper 80s southeast. Convection in
the southeast is expected to last into the evening but should end
well before midnight. Morning lows will continue above normal in the
lower 70s at most locations. /22/

Sunday into Monday: Unfortunately, it appears the potentially
drying mid level ridge to our west will wield less influence than
previously anticipated, and we've had to increase rain chances for
Sunday as an upper disturbance is expected to be present over the
region. Rain chances will increase further late Sunday night into
Monday as an upper trough swings from the Northern Plains into
the Midwest dragging a cold front into the area from the north.
While there will be the typical risk we see this time of year for
a strong storm or two during this time frame, lapse rates (and to
some extent, deep layer shear) appear less impressive than they
have been in recent days, even with the added low level forcing
from the front. Thus we'll continue to hold off on highlighting
severe potential in the HWO during this time frame for the time
being.

Tuesday and Wednesday: The front will stall just south of the
area early next week then gradually begin to fall apart. Though
there won't be a substantial change in temperatures behind the
front, a somewhat drier airmass (more pronounced drop off in deep
layer moisture than surface moisture) will move into the area.
This will help limit rain chances to mainly the southern fringes
of the area for the middle of the week.

Thursday and Friday: As the front loses character, surface flow
will turn back around to the south and dewpoints will creep back
up into the 70s, bringing a return to diurnal convection over a
larger portion of the area. There is a bit less certainty in this
time frame, as some model solutions suggest an influx of tropical
moisture providing better rain chances and others suggesting a
more gradual uptick in moisture and more modest rain chances. For
now, we'll maintain middle of the road isolated to scattered POPs
in the forecast. /DL/

&&

.AVIATION...
06Z TAF discussion:
VCTS wl cont through 10Z GWO-JAN-HBG before dissipating with no
convection expected at the other TAF sites. MVFR cigs/vsbys wl
develop cntrl and east 10Z-13Z before improving. VFR conds are
expected areawide by 14Z and wl cont until isolated/scattered TSRA
activity develops this aftn into the evng. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       89  73  90  74 /  52   9  32  17
Meridian      88  70  89  73 /  58  21  33  17
Vicksburg     91  74  91  74 /  26   4  26  17
Hattiesburg   88  72  91  72 /  59  21  39  17
Natchez       90  74  89  74 /  22   5  30  13
Greenville    91  75  90  73 /  25  11  27  51
Greenwood     90  74  89  73 /  29  11  30  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

22/DL
Hazardous weather outlook, Jun 17, 4:30 AM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
430 AM CDT Sat Jun 17 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
180930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
430 AM CDT Sat Jun 17 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, Jun 17, 12:41 AM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1241 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     4 S RIDGELAND           32.37N 90.13W
06/16/2017                   HINDS              MS   TRAINED SPOTTER

            A TREE WAS SPLIT AT OLD CANTON RD AND
            WESTBROOK RD IN JACKSON.

&&

DL
Local storm report, Jun 17, 12:48 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1248 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND DMG     6 SW FLORENCE           32.08N 90.19W
06/16/2017                   RANKIN             MS   PUBLIC

            SEVERAL TREES DOWNED IN THE CLEAR BRANCH
            COMMUNITY.

&&

DL
Local storm report, Jun 17, 1:02 AM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
102 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     PRENTISS                31.60N 89.87W
06/16/2017                   JEFFERSON DAVIS    MS   EMERGENCY MNGR

            TREES AND POWER LINES DOWNED COUNTYWIDE.
            SOME TREES DOWNED ON SHEDS.

&&

DL
Special weather statement, Jun 17, 1:29 AM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
129 AM CDT SAT JUN 17 2017

MSZ066-170715-
Jones MS-
129 AM CDT SAT JUN 17 2017

...A STRONG THUNDERSTORM WILL AFFECT JONES COUNTY THROUGH 215 AM
CDT...

At 129 AM CDT, Meteorologists were tracking a strong thunderstorm
near Soso, moving southeast at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Laurel, Ellisville, Tuckers Crossing, Moselle, Ovett and Soso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3168 8940 3178 8940 3180 8937 3181 8922
      3154 8894 3143 8894 3144 8925
TIME...MOT...LOC 0629Z 322DEG 46KT 3168 8926

DL
Special weather statement, Jun 17, 1:43 AM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
143 AM CDT SAT JUN 17 2017

MSZ035-036-042-170745-
Humphreys MS-Yazoo MS-Holmes MS-
143 AM CDT SAT JUN 17 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HOLMES...NORTH
CENTRAL YAZOO AND HUMPHREYS COUNTIES UNTIL 245 AM CDT...

At 142 AM CDT, Meteorologists were tracking a strong thunderstorm
over Belzoni, moving south at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Belzoni around 150 AM CDT.
  Midnight around 215 AM CDT.
  Thornton around 220 AM CDT.

Other locations impacted by this storm include Eden, Silver City and
Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3294 9028 3293 9062 3326 9062 3326 9044
      3324 9042 3325 9041 3325 9038 3324 9037
      3326 9037 3326 9034
TIME...MOT...LOC 0642Z 347DEG 16KT 3321 9050

22
Special weather statement, Jun 17, 3:24 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
324 AM CDT SAT JUN 17 2017

MSZ019-034-035-170930-
Washington MS-Humphreys MS-Sunflower MS-
324 AM CDT SAT JUN 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SUNFLOWER...
NORTHEASTERN WASHINGTON AND NORTH CENTRAL HUMPHREYS COUNTIES UNTIL
430 AM CDT...

At 323 AM CDT, Meteorologists were tracking a strong thunderstorm
near Indianola, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Indianola around 330 AM CDT.
  Holly Ridge around 340 AM CDT.
  Inverness around 355 AM CDT.
  Tribbett around 400 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3327 9045 3328 9085 3355 9075 3355 9056
TIME...MOT...LOC 0823Z 006DEG 14KT 3349 9067

22

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:12 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Issaquena, Sharkey, Yazoo63 min
Jun 16, 7:35 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin, Warren, Yazoo55 min
Jun 16, 7:48 PM CDTSevere Thunderstorm WarningJANHinds, Rankin57 min
Jun 16, 7:53 PM CDTSevere Thunderstorm WarningJANClaiborne, Issaquena, Warren67 min
Jun 16, 8:14 PM CDTSevere Thunderstorm WarningJANCovington, Jasper, Jones, Simpson, Smith61 min
Jun 16, 8:24 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson66 min
Jun 16, 8:51 PM CDTSevere Thunderstorm WarningJANCovington, Simpson, Smith54 min
Jun 16, 8:53 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Lincoln52 min
Jun 16, 9:00 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson49 min
Jun 16, 9:10 PM CDTSevere Thunderstorm WarningJANJasper, Jones65 min
Jun 16, 9:12 PM CDTFlash Flood WarningJANJones3 hr
Jun 16, 9:13 PM CDTSevere Thunderstorm WarningJANForrest, Lamar, Marion77 min
Jun 16, 9:47 PM CDTSpecial Weather StatementJANFranklin28 min
Jun 16, 9:59 PM CDTFlash Flood WarningJANForrest, Lamar3 hr
Jun 17, 12:19 AM CDTSpecial Weather StatementJANHolmes, Humphreys56 min
Jun 17, 12:23 AM CDTSpecial Weather StatementJANMadison, Rankin, Yazoo67 min
Jun 17, 1:29 AM CDTSpecial Weather StatementJANJones46 min
Jun 17, 1:43 AM CDTSpecial Weather StatementJANHumphreys62 min
Jun 17, 3:24 AM CDTSpecial Weather StatementJANSunflower66 min
Jun 17, 7:46 AM CDTRiver Flood WarningJANAttala, Holmes3 days

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.